An animal sedative called xylazine is showing in street drugs nationwide and it is dangerous, even deadly.
Public health officials say xylazine, also known as “tranq,” “tranq dope,” “sleep-cut” and “zombie drug” is infiltrating the nation’s illicit drug supply in substances such as heroin and fentanyl and stimulants such as methamphetamine and cocaine. It’s also becoming increasingly prevalent in overdose deaths.
Xylazine is a non-opioid veterinary tranquilizer originally approved for use in animals in 1972, but it has not been approved for human use. The drug is a central nervous system depressant that can cause drowsiness and amnesia and slow breathing, heart rate, and blood pressure to dangerously low levels.
In humans, the drug induces a blackout stupor for hours, rendering users vulnerable to rape and robbery. When people come to, the high from the fentanyl has long since faded and they immediately crave more.
One of the drug’s hallmarks in humans is the presence of gruesome wounds and decaying skin tissue called eschar, which can become infected and lead to amputation.
“The tranq dope literally eats your flesh,” says Brooke Peder, a 38-year-old tattoo artist in Philadelphia who has had a leg amputated due to an infected tranq wound, told the New York Times’ Jan Hoffman. “It’s self-destruction at its finest.”
Repeated exposure may also result in dependence and withdrawal. Withdrawal symptoms such as agitation or severe anxiety may occur when usual doses of the drug are decreased or discontinued.
While the full national scope of overdose deaths involving xylazine is unknown, research shows overdose deaths linked to xylazine have spread westward across the United States, with the largest impact in the Northeast. From 2015 to 2020, the percentage of all drug overdose deaths involving xylazine increased from 2% to 26% in Pennsylvania. Xylazine was involved in 19% of all drug overdose deaths in Maryland in 2021 and 10% in Connecticut in 2020.
Tranq overdose deaths have been reported in both Kansas and Missouri.
Xylazine is not readily identified by routine screens and as a result, is probably under-detected. Even with appropriate testing, overdoses involving xylazine may be underdiagnosed due to xylazine’s rapid elimination from the body, with a half-life of 23-50 minutes.
Because xylazine is a sedative and not an opioid, it resists standard opioid overdose reversal treatments. However, since xylazine is frequently combined with opioids, in the event of a suspected xylazine overdose, experts recommend giving the opioid overdose reversal medication naloxone. However, because xylazine is not an opioid, naloxone does not address the impact of xylazine on breathing, giving experts more concern that the additional use of xylazine in the illicit opioid supply may render naloxone less effective for some overdoses.